Derm Dx: Bluish-grey skin discoloration - Clinical Advisor

Derm Dx: Bluish-grey skin discoloration

Slideshow

  • Hydroxychloroquine 1_0213 Derm Dx

  • Hydroxychloroquine 2_0213 Derm Dx

A 39-year-old Hispanic male with a long history of systemic lupus erythematosus presents complaining of bluish-grey discoloration on his forearms and shins. The patient is not sure how long he has had this problem.

His lupus is currently well controlled but requires multiple medications including prednisone, hydroxychloroquine and mycophenolate mofetil. He also takes calcium, vitamin D and alendronate.

Hydroxychloroquine is an antimalarial medication that is considered first line therapy for system lupus erythematosus and other autoimmune connective tissue diseases. The mechanism of action is poorly understood but may relate to inhibition of interleukin-2 for CD4 T-cells and other...

Submit your diagnosis to see full explanation.

Hydroxychloroquine is an antimalarial medication that is considered first line therapy for system lupus erythematosus and other autoimmune connective tissue diseases. The mechanism of action is poorly understood but may relate to inhibition of interleukin-2 for CD4 T-cells and other anti-inflammatory effects. 

As many as one-third of patients taking hydroxychloroquine for more than four months will develop hyperpigmentation. Most commonly this occurs as a bluish, grayish, or black discoloration on the shins, face, oral palate and nail beds. The discoloration may improve after stopping the medication, but it may take many months to see a complete improvement. 

The discoloration represents deposition of hemosiderin and melanin around cutaneous blood vessels. In addition to hyperpigmentation, as many as 10% of patients experience bleaching of the hair roots. Other rashes, ranging from a mild morbilliform, lichenoid or urticarial exanthem to exfoliative erythroderma may occur in 10% to 20% of patients.

The ocular toxicity of antimalarials is another concern, but when used in the standard prescribed doses these medications are generally quite safe. Most of the ocular complications are reversible, including corneal deposition of medication causing blurred vision, halos, photophobia, loss of accommodation and premaculopathy. 

True retinopathy is rare at standard doses and can usually be prevented by following recommended screening guidelines. The current American Academy of Ophthalmology published recommendations is for a baseline complete ophthalmologic exam during the first year of therapy. 

Since the risk of ocular toxicity within the first five years of therapy at standard doses is negligible, a repeat exam is not recommended until five years. At five years the risk rises to 1% and a yearly exam is recommended. Certain special populations, such as elderly patients should be screened annually. Screening should include slit-lamp and fundoscopic exam, assessment of visual acuity and visual field testing. 

The other agents listed do not commonly cause hyperpigmenation. 

Diagnosis & Treatment

The diagnosis of hydroxychloroquine hyperpigmentation is made by the clinical appearance of bluish-grey to black pigmentation, most commonly on the shins, palate, face and nail beds.  Biopsy is rarely indicated. The pigmentary alteration may resolve over a period of months after stopping hydroxychloroquine.

Adam Rees, MD, is a graduate of the University of California Los Angeles School of Medicine and a resident in the Department of Dermatology at Baylor College of Medicine in Houston.

References

  1. Bolognia J, Jorizzo JL and Rapini RP. “Chapter 130: Systemic Drugs.” Dermatology. St. Louis, MO: Mosby/Elsevier, 2008.
  2. Wolverton SE. “Chapter 19: Antimalarial Agents.” Comprehensive Dermatologic Drug Therapy. Philadelphia, PA: Saunders, 2012.
Next hm-slideshow in Clinical Quiz